Philadelphia, PA—Acute myeloid leukemia (AML) and myelodysplastic syndrome (MDS) are rare myeloid clonal disorders that commonly affect the elderly population and have a poor prognosis. Little data is available, however, on the risk of AML/MDS among patients with inflammatory bowel disease (IBD), especially on the effects of thiopurine (TP) therapy.

Researchers from the University of Pennsylvania, Perelman School of Medicine, and the Corporal Michael J. Crescenz Veterans Affairs (VA) Medical Center and colleagues conducted a retrospective cohort study among patients with IBD from a VA data set.

Researchers focused on TP exposure, dividing the more than 56,000 patient records into four groups: 1) never exposed to TP; 2) past TP use discontinued more than 6 months previously; 3) current TP use with a cumulative exposure of less than 2 years; and 4) current TP use with a cumulative exposure of 2 or more years.

Thiopurines, including azathioprine, mercaptopurine, and thioguanine, are immunomodulating agents often used to maintain corticosteroid-free remission in patients with Crohn’s disease or ulcerative colitis.

Among 56,314 study patients, 107 developed AML/MDS. The overall incidence of AML/MDS in the IBD population was 18.7 per 100,000 patient-years, the authors noted in a report published the American Journal of Gastroenterology.

Results indicate that incidences among those never exposed to TPs, past users of TPs, current users of TPs with a cumulative exposure of less than 2 years, and current users of TPs with a cumulative exposure of 2 years or more were 17.0, 17.7, 30.4, and 30.3 per 100,000 patient-years, respectively.

Further analysis suggests that, compared with those never exposed to TPs, current use of TPs was associated with increased risk (adjusted hazard ratio [HR] 3.05; 95% CI, 1.54-6.06, P = .0014 for current use of TPs with a cumulative exposure of less than 2 years and adjusted HR 2.32; 95% CI, 1.22-4.41, P = .0101 for current use of TPs with a cumulative exposure of 2 years or more), although past TP exposure was not.

“Among patients with IBD, current TP use was associated with an increased risk of AML/MDS, which reverts to baseline after discontinuation of TP use,” the authors concluded.

The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.